Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2003, 5:37 PM EST for Marshall County, Pulaski County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:37 PM EST (22:37 UTC)
- Expired
- May 7, 2003, 6:00 PM EST
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Marshall County, IN, Pulaski County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS53 KIWX 072237 CCA SVRIWX INC099-131-072300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 535 PM EST WED MAY 7 2003 CORRECTED TO REMOVE MARSHALL COUNTY FROM WARNING THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PULASKI COUNTY IN INDIANA * UNTIL 600 PM EST * AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF WINAMAC...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WINAMAC MONTEREY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4114 8680 4116 8648 4097 8648 4096 8683
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, May 7, 2:30 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 230 PM EST WED MAY 7 2003 ACTIVE PATTERN WITH SEVERAL SHORT WAVES TO MOVE ACROSS REGION THROUGH SAT NIGHT. TIMING/STRENGTH/LOCATION OF THESE WAVES WILL HAVE LARGE IMPACTS ON FORECAST THROUGH WEEKEND. FOR TONIGHT...INITIAL AREA OF CONVECTION AHEAD OF WARM FRONT MOVING ACROSS SRN ILLINOIS. NOT CONFIDENT THIS AREA WILL MAKE IT INTO CWFA THIS EVENING AS IT OUT RUNS WARM FRONT AND INSTABILITY AND NEW CONVECTION DEVELOPS FARTHER WEST. WILL HAVE A CHANCE THIS EVENING TO ACCOUNT FOR THESE STORMS. THE NEW CONVECTION FARTHER WEST IS EXPECTED TO RIDE THE WARM FRONT AS IT LIFTS NORTH TONIGHT AND MOVE ACROSS OUR AREA OVERNIGHT. GOOD OMEGA PROGGED BY MODELS BEWEEN 06Z AND 15Z WITH INCREASING MID LEVEL INSTABILITY. BEING NORTH OF FRONT...LARGE HAIL AND HEAVY RAIN WOULD BE GREATEST THREAT. WILL CONTINUE WITH CATEGORICAL POPS BUT SOME CONCERN HOW FAR EAST THIS WILL MAKE IT TONIGHT. SHOULD LINGER IN THE EAST DURING THE MORNING. NO GOOD TRIGGER FOR FRI AFTERNOON BUT INSTABILITY INCREASES... ESPECIALLY SOUTHEAST. IF CONVECTION CAN BE TRIGGERED...SEVERE WILL BE A GOOD BET...WITH WIND AND HAIL THE THREATS. MODELS INDICATING ANOTHER MCS ACROSS THE LOWER GREAT LAKES FRI NIGHT WITH ANOTHER S/W. CONTINUED CHC POPS FOR THIS SCENARIO. SAT AFTERNOON AND SAT NIGHT AGAIN UNSTABLE IN WARM SECTOR AND AHEAD OF APCHG COLD FRONT. HIGH CHANCE POPS FOR NOW. COLDER AND DRIER AIR STARTS TO MOVE IN ON SUNDAY. SOME WRAP AROUND MOISTURE INDICATED BY MODELS SO KEPT A CHANCE OF SHRA SUNDAY. TEMPERATURES THIS TIME OF YEAR ARE HIGHLY DEPENDANT ON CLOUD COVER. WITH POTENTIAL FOR MCS AND DEBRIS CLOUDS EACH DAY...TEMPS COULD BE TEMPERED A BIT. WITH FAIR AMOUNT OF SUNSHINE...FRIDAY AND SATURDAY COULD EASILY BE INTO THE 80S. FOR NOW...WL CONFINE 80S TO SOUTHERN HALF OF CWA AND UPPER 70S NORTH AND EAST. ON MONDAY A LOW OVER THE NORTHERN GREAT LAKES WILL MOVE AWAY FROM OUR CWA AND THEN HIGH PRESSURE BUILDS INTO OUR CWA FOR TUESDAY AND WEDNESDAY. THEN ON THURSDAY A LOW WILL BE OVER TEXAS WITH A WARM FRONT THROUGH THE SOUTHEASTERN UNITED STATES. THE ECMWF, MRF, AND GEM BASICALLY AGREE WITH EACH OTHER ON THIS SCENARIO. HOWEVER, THE ECMWF MOVES THE LOW AWAY FROM MICHIGAN SLOWER DURING THE MIDDLE PART OF THE WEEK THAN THE OTHERS DO AND THE GFS HAS OUR CWA WET FOR THURSDAY AS IT BRINGS UP A WARM FRONT NORTHWARD THROUGH INDIANA. SO FOR THIS TIME FRAME, IT LOOKS LIKE THERE COULD STILL BE A CHANCE FOR RAIN SUNDAY NIGHT AS THAT LOW BEGINS TO MOVE AWAY AND THEN DRY THROUGH AT LEAST THURSDAY. MRF MOS HAS BEEN TRENDING COOLER WITH TEMPS AND SURROUNDING OFFICES COOLED THEIR TEMPS...SO I EDITED SOME OF THE MAX/MIN TEMPS TO REFLECT A COOLER WEEK AND TO AGREE WITH NEIGHBORING OFFICES. .IWX... IN...NONE. MI...NONE. OH...NONE. LASHLEY/LOTHAMER
Hazardous weather outlook, May 7, 4:35 AM EST, 13 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-080930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 435 AM EST WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND INDIANA TODAY. AN AREA OF THUNDERSTORMS WILL AFFECT AREAS EAST OF INTERSTATE 69 THROUGH MID MORNING. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. AS THE LOW APPROACHES LATER THIS MORNING INTO THIS AFTERNOON...THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS MAY OCCUR SOUTH OF US 6 THROUGH LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL WORK NORTH FROM THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS FRONT LATE THURSDAY NIGHT INTO FRIDAY. HEAVY RAINFALL APPEARS TO BE THE GREATEST THREAT AT THIS TIME. HOWEVER...LARGE HAIL CANNOT BE RULED OUT WITH THE STRONGER STORMS. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY AND CONTINUE INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX FISHER
In the hours before
Local storm report, May 7, 5:17 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0517 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM 3 E BUCHANAN MI WIND DAMAGE
05/07/03 BERRIEN REPORTS OF TREE DOWN
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:35 PM EST | Severe Thunderstorm Warning | IWX | Marshall, Pulaski | 25 min |
| May 7, 5:38 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 22 min |
| May 7, 6:08 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 52 min |
| May 7, 6:34 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.